Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 53, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 28, 1997, 4:52 PM EDT for Delaware County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1997, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 28, 1997, 5:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Delaware County, NY
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 282052 RRA SVRBGM NYC025-282145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 452 PM EDT THU AUG 28 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN CENTRAL NEW YORK ...SOUTHERN DELAWARE COUNTY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHWESTERN DELAWARE COUNTY BETWEN DEPOSIT AND THE CANNOSVILL RESEVIOR. THIS STORM WILL MOVE THROUGH HANCOCK TOWNSHIP AROUND 505 PM...FISHES EDDY AROUND 515 PM... AND WILL BE ACROSS COLCHESTER AND THE PEPACTON RESEVIOR AROUND 520 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHO@ULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:36 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 28, 2:36 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 222 PM EDT THU AUG 28 1997 FNTL BNDRY AXIS JUST ABT THRU BGM ATTM...BUT LL DRYING OCCURS RATHER SLOWLY. CONV ACTVTY IN BAND FM JST S OF UCA ACROSS FINGER LKS AND INTO THE S TIER W OF STEUBEN CTY. ADDTNL JET ENERGY ROTATING THRU NRN NY ATTM IS ALSO ENHANCING CONV. W/ CD POOL ALFT AND LOW TOP CONV HAIL WL STILL BE THE BIGGEST THREAT EARLY THIS EVE. ACTVTY SHUD DIE DOWN AFT SUNSET. DIFF EXIST BTWN MDLS AS TO DEGREE OF DRYING FRI AND STRENGTH OF UL CAP. COMPARING UPSTREAM SNDGS FEEL THE ETA IS MOST ACCURATE W/ GRT UL WRMING THAN THE NGM SHOWS. ON THE OTHER HAND LL WL LKLY NOT DRY OUT AS QUICKLY AS ADVERTISED BY THIS MDL. WL THE|REFORE HAV LOW CHC POPS ADDED FOR ERN SECTIONS OF CWA. THIS WL LINE UP WELL W/ SURROUNDING OFFICES. COORD W/ BUF AND ALB. UL RDG GRDLY BUILD ACROSS RGN FOR WEEKEND. ZONES GONE. .BGM...NONE. PB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:40 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 65 min |
| Aug 28, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.